Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 43, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 8, 2021, 3:00 PM CDT. It took effect at May 9, 2021, 4:00 AM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2021, 3:00 PM CDT (20:00 UTC)
- In effect from
- May 9, 2021, 4:00 AM CDT
- Expired
- May 10, 2021, 4:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
175 WHUS73 KLOT 082000 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 300 PM CDT Sat May 8 2021 LMZ740>745-090400- /O.NEW.KLOT.SC.Y.0043.210509T0900Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 300 PM CDT Sat May 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...East to northeast winds to 30 kt with occasional gale force gusts. Significant waves to 8 ft, occasionally to 10 ft. * WHERE...Portions of Lake Michigan. * WHEN...From 4 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
6 follow-up statements
227 WHUS73 KLOT 090232 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 932 PM CDT Sat May 8 2021 LMZ740>745-091045- /O.CON.KLOT.SC.Y.0043.210509T0900Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 932 PM CDT Sat May 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Northeast winds to 30 kt with occasional gale force gusts. Significant waves to 8 ft. Occasional waves to 10 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...From 4 AM Sunday to 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
709 WHUS73 KLOT 090904 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 404 AM CDT Sun May 9 2021 LMZ740>745-091715- /O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 404 AM CDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northeast winds to 30 kt and waves 4 to 6 ft. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
505 WHUS73 KLOT 091501 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1001 AM CDT Sun May 9 2021 LMZ740>745-092315- /O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1001 AM CDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northeast to north winds to 30 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
747 WHUS73 KLOT 092010 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 310 PM CDT Sun May 9 2021 LMZ740>745-100415- /O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 310 PM CDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...North winds to 25 kt. Significant waves to 7 ft. Occasional waves to 9 ft. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
334 WHUS73 KLOT 100220 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 920 PM CDT Sun May 9 2021 LMZ740>745-100900- /O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 920 PM CDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...North winds to 20 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
045 WHUS73 KLOT 100844 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 344 AM CDT Mon May 10 2021 LMZ740>745-100945- /O.EXP.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 344 AM CDT Mon May 10 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT... Waves will continue to subside. As a result, the Small Craft Advisory will be allowed to expire on time. $$ Carlaw
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 8, 2:47 PM CDT, 13 minutes earlier.
Area forecast discussion, May 8, 2:47 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 247 PM CDT Sat May 8 2021 .SHORT TERM... 245 PM CDT Through Sunday... Mother's Day will feature weather conditions more characteristic to St. Patrick's Day, with cloudy, blustery, and very wet conditions for the morning. The main forecast messages are: * Rain onset spreads from west-to-east this evening with possibly brief ice pellets mixing in at first * Rain increases in intensity late this evening into overnight, with some embedded thunderstorms possible mainly south of I-80 * Potential for a mix with snow has increased for primarily a portion of north central Illinois and eastward toward the Fox River Valley part of northeast Illinois late tonight into early Sunday morning * Rainfall of 1 to 2 inches for most locations along/south of I-88, with isolated over 2 inches possible, though flooding threat should remain low * Gusty northeast winds keep temperatures down through Sunday, even as rain ends west to east late morning into afternoon A lot to unpack for the rest of this weekend. Looking upstream on GOES-16 water vapor imagery shows a well-defined, strong upper low over Montana moving southeast bringing with it 100 meter 500 mb height falls. In still a somewhat split flow pattern, a 100 kt subtropical jet moving into the Central Plains ahead of this wave will result in a deepening surface low below 1000 mb into Missouri overnight. This should spread into an area of some coupled jet divergence over our region overnight into Sunday morning, resulting in the mid-latitude system overall maturing as it heads over Illinois/Indiana. The synoptic pattern is such that a rain shield should gradually blossom through the evening followed by a steady moderate to more heavy rain with the stronger upper forcing overnight into early Sunday. Model guidance is in decent agreement with this synoptic evolution, though some spread exists and given where we are located within the baroclinic leaf, a subtle difference in low track will alter the heavier QPF axis, the area where a few hour wet snow mix is favored, and the magnitude of the winds. Given a hefty footprint of convection anticipated over the Central Plains into Missouri River Valley tonight, this could result in a more south track within the model solution envelope, such as the RAP has been advertising and the 12Z ECMWF depicts. The HRRR has also trended ever so slightly south from its earlier solutions today. This is the more favored route, but a more north solution such as the 12Z NAM cannot be fully discounted yet. All model guidance agree on the strong mid-level baroclinic zone to our west (18C difference from LBF to MPX on 12Z RAOBs) tightening over the area tonight and a sharpened frontogenetic vertical circulation. This is a longer duration zone of such forcing and this is the zone most favored to see the heaviest rain rates on strong moisture convergence and ascent. It's also along this where enough wet bulb cooling may occur to support snow. Given marginal low-level melting profiles (<10 J/kg of positive energy using a local revised Bourgouin technique) and upright instability predicted on an area of steeper 650-500 mb lapse rates, there likely will be an area that does change over. As mentioned earlier, there certainly is some wobble room where this is, but a consensus/middle ground solution is toward I-88. Warm surface temperatures will result in quite a bit of immediate melting, but if a band of instability-driven heavier rates persists for 2-3 hours as mainly snow, then could certainly see accumulation on at least grassy and elevated surfaces. While a tail of the solution envelope, f-gen magnitude events such as this can provide a mesoscale-level (multi-county scale) quick several inches. There have been a few CAMs run that have shown something like this, though seem to be much too robust in their efficiency of turning 100% QPF to snow, and at too high of ratio. Further east with increasing easterly winds off the warmer waters of Lake Michigan, the potential for snow drops into the heart of the Chicago metro as well as far northwest Indiana. South of I-80, more melting energy exists thanks to the proximity of the 850 and 700 mb lows passing closely by to the south. It is always a true challenge with predicting snow during these tail end of season events, as thermal profiles are marginal and present one striking failure mode. Also there could be enough moisture transport robbing from the south by daybreak to start reducing the precipitation rates by early Sunday morning to the point where overcoming the marginal low-level temperatures becomes quite iffy. The surface low looks to be due south of the area during the morning Sunday, and this is when the tightest pressure gradient and strongest winds are predicted. The 925 mb winds look to be around 35 kt, with the outlier NAM giving 40 to 45 kt. With some lake-induced steeper lapse rates and a slightly deeper boundary layer, some gusts to 40 mph may be experienced in the lake adjacent counties with the onshore flow. As a note regarding any lakeshore flooding concern, wind speeds over the lake are too low and the direction does not look to maximize the fetch, especially with lake levels having dropped over the past year. As the system departs east, rain will end from west-to-east over the region, with areas east of I-55 likely seeing some rain continuing into early afternoon. The cloud shield, precipitation, and winds will keep temperatures from climbing much at all on Sunday morning, with many areas likely hanging in the 30s through 10 to 11 AM. There should be some recovery in the afternoon, although highs should probably stay shy of 50 for many of those eastern CWA communities including Chicago. These will not be a record cold high temperatures for the day as those are low 40s for Chicago and Rockford. See the longer term forecast below for more brighter weather to discuss by later next week! MTF && .LONG TERM... 119 PM CDT Sunday night through Friday... As a surface high pressure system settles over the Great Lakes beneath upper-level northwesterly flow, most of next week looks relatively quiet. Sunday and Monday nights continue to look chilly with lows in the mid 30s supporting areas of frost away from the Chicago metropolitan area. Light winds and partly cloudy skies will then be a daily occurrence, with highs gradually warming from the mid to upper 50s Monday and Tuesday toward the mid to upper 60s by the end of the week. Daily lake breezes will hold lakeshore locations in the 50s, however. A few afternoon sprinkles or light rain showers can't be ruled out from time to time as "wiggles" in the upper-level flow pass through. The upper-level pattern from the weekend onward looks decidedly spring-like with warming temperatures and chances for showers and thunderstorms. Borchardt && .CLIMATE... 245 PM CDT Some wet snow mixing in is possible at Chicago and more so Rockford late tonight and early Sunday morning. The last time Rockford saw snow in May was May 16, 2014 (trace). As for accumulating snow in May, the last time was May 10, 1990 (0.2 in.). The latest accumulating snow on record in Rockford is May 11, 1966. The last time Chicago (official site O'Hare) saw measurable snow in May was May 5, 1989 (0.5 in.). The latest accumulating snow on record in Chicago is May 11, 1966. There have only been two Mother's Days with snow in Chicago since Mother's Day started in 1908, and those were May 9, 1954 and May 8, 1960 (both traces). MTF && .AVIATION... For the 18Z TAFs... The primary aviation concerns through the next 30 hours are as follows: * Gusty northeasterly winds overnight into Sunday * Moderate precipitation with MVFR/IFR CIG/VIS * Short time of rain/snow mix, while confidence in location is low A lake breeze has developed and is pushing inland, shifting very light winds to a easterly direction and creating an area of low VFR broken cumulus just ahead and along the lake breeze. Winds will remain east-northeast and increase in strength this afternoon. A weather system presently in Iowa will move into my forecast area early this evening. Initially ceilings will remain VFR, but as the night progresses winds will increase in strength and ceilings / visibilities will drop to MVFR conditions around midnight. Some of the rain may be moderate intensity, reducing conditions to IFR temporarily. Sites that are further south (MDW/GYY) are expected to have the worst conditions with lower visibilities and ceilings. In addition to rain, there is a chance for snow to mixed in after midnight. Presently we believe this will be in the western sites such as RFD and possibly DPA. Warmer conditions near the lake are expected to keep most of the snow away from my eastern sites, but confidence is low on exactly how far east the rain/snow mix will reach. Presently there is no mention of rain/snow mix in ORD and sites east. Winds will increase in strength throughout early Sunday morning from the east-northeast. My sites near the lake will see gusts close to 30 kt in the morning, with sites further away being just slightly weaker. The strongest winds will occur Sunday morning, but still remain gusty throughout Sunday. This weather system is not moving very fast, so we expect the rain to remain through the morning and into the early afternoon, especially for GYY. The amount of rain and length of time that it will be raining creates challenges for how long the MVFR/IFR conditions will persist, as well as exactly how low visibilities / ceilings will go throughout this event. RFD should start seeing improving conditions by late morning, while the rest of the sites will see the precipitation end in the early afternoon (which is outside of this TAF period for GYY and DPA). Again, MDW and GYY will most likely stay below VFR conditions for some time, with GYY actually expected to remain IFR until the end of it's TAF period. BKL && .MARINE... 245 PM CDT Strong east-northeast winds will develop over southern Lake Michigan late tonight and continue through midday Sunday. There is potential for gale force winds with this but that signal is somewhat muted, with the most favored outcome looking to be winds of 30 kt and possibly sporadic gales Sunday morning and early afternoon. This is supported by similar situations to that as forecast (analogs), which indicate around a 60% chance of 30 kt winds along the Illinois shore while less than 10% chance of 35 kt winds. Also the winds becoming more north-northeast Sunday afternoon into evening will continue wave action despite the wind speeds gradually diminishing. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 8, 2:13 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 213 PM CDT Sat May 8 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-091915- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 213 PM CDT Sat May 8 2021 /313 PM EDT Sat May 8 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Non thunderstorm wind Risk. DISCUSSION... Steady rain will move across northern Illinois and northwestern Indiana after midnight tonight. A thunderstorm or two may occur overnight mainly across central Illinois, as well. East to northeast winds will gust 30 to 40 mph, particularly south of I-80 and along the Indiana Lake Michigan shoreline. Finally, snowflakes may mix with rain particularly near Interstate 88 with little to no accumulation anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Monday and Tuesday nights... Elevated Frost Friday... .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east at 30 mph. LMZ740>745-091915- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 213 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.